What Is It?
Tardive Dyskinesia is a syndrome that often includes Rhythmic involuntary movements of the tongue, face, mouth, or jaw (e.g. frequent poking out of the tongue, chewing, puckering, or blowing out of the cheeks).
Sometimes this is accompanied by involuntary twitching or tremors in the hands or feet.
What Causes It?
Antipsychotic (Neuroleptic) Medication.
Who Is Most At Risk?
People that have been on antipsychotic medication for a long time, people on high doses of antipsychotics (particularly older people), and people who have recently stopped taking antipsychotic medication.
Women seem more likely to get it than men.
Can You Treat It?
No, There is no known effective treatment for Tardive Dyskinesia. In some people it is irreversible.
If it begins to appear, possibly with involuntary tongue movements one of the first indicators, the medication should be immediately stopped. This may mean that the syndrome goes away, in any case, the person should be closely monitored.
The National Alliance for the Mentally Ill (NAMI) is a nonprofit, grassroots, self-help, support and advocacy organization of consumers, families, and friends of people with severe mental illnesses, such as schizophrenia, major depression, bipolar disorder, obsessive-compulsive disorder, and anxiety disorders.
Tardive Dyskinesia Fact Sheet - Reference guide to the side effect tardive dyskinesia a serious side effect of some antipsychotic medications, which says, in part:
Tardive Dyskinesia (TD), a term coined in 1964, describes a set of abnormal, involuntary movements of the orofacial area or extremities. TD is thought to result from prolonged treatment with the neuroleptic (antipsychotic) medications that help to control symptoms of severe mental illness, particularly schizophrenia. Tardive means "late" and "dyskinesia" means "movement disorder."
What are the symptoms of TD?
The symptoms of TD range from occasional to continuous, and from barely perceptive to blatant. At one extreme are slight movements such as involuntary blinking, lip-licking, tongue-twitching, or foot-tapping - symptoms that may go unnoticed even by the patient, his/her family, or doctor. At the other extreme are conspicuous movements such as writing, rocking, twisting, jerking, flexing, and stiffening of virtually any or all parts of the body. Fortunately, the occurrence of severe cases of TD is relatively rare (about five percent).
How do antipsychotic drugs increase the risk of TD?
Although it is not clear how antipsychotic drugs do what they're supposed to do, much less how they increase the risk of TD, it is know that they change how nerve impulses jump from one set of nerve cells (pre-synaptic neurons) across a gap (synapse) to another set of nerve cells (post-synaptic receptors). The impulses are carried by substances called "neurotransmitters." Anti-psychotic drugs block a particular neurotransmitter called "dopamine," allowing little of it to reach the post-synaptic receptors.
It is assumed (but not proven) that dopamine blockades in various nerve pathways of the brain cause the unwanted effects of antipsychotic drugs, including TD. According to one hypothesis, the dopamine blockade results in the post-synaptic receptors becoming hypersensitive to the little dopamine that does leak through. Constant (and possibly increasing) doses of medications may be needed to keep dopamine from playing havoc with the hypersensitive receptors.
Perhaps no single hypothesis will ever fully explain TD because it may not be a single disorder. Instead, TD may encompass two or more disorders - each with a different cause and treatment. Recent studies suggest that other neurotransmitters such as norepinephrine, serotonin, and GABA may play a role in the development of TD.
To date, it is thought that many available neuroleptic medications cause TD. The relatively new neuroleptic clozapine is thought to not cause TD, and risperidone - another new medication - may not be associated with a major risk. This observation lends considerable hope to the possibility that better antipsychotic agents will be developed.
See above link for complete fact sheet.